News & Updation
Best Paper Awards
World Journal of Advance Healthcare Research (WJAHR)Honored the authors with best paper award, monthly based on the innovation of research work. Best paper will be selected by our expert panel.
Best Article of current issue
Download Article : Click here
THE EFFECTS OF LONG TERM USE OF PROTON-PUMP INHIBITORS ON THE ENDOSCOPIC AND HISTOLOGICAL FINDINGS OF GASTRIC MUCOSA
Najeeb Abdullrahman*, Ismael Hammad and Rana Issa
Background: Proton pump inhibitors (PPIs) are commonly used for the treatment of acid-related disorders. Despite their safe and ease of availability, PPIs can have severe side effects. Objective: the present study aims to determine the endoscopic and histopathologic gastric changes in long term users of PPIs. Materials and Methods: This is analytical study (Case-Control) conducted in the department of Gastroenterology in Tishreen University Hospital-Lattakia -Syria from September 2019 to September 2020. Patients older than 14 years who underwent to upper gastrointestinal endoscopy were included in the study. Results: 179 patients were included in the study. The median age was 48 years, long term use of PPIs was detected in 119 patients(66.5%) with median duration of treatment was 2 years. Abnormal endoscopic findings were more frequently in patients with long term use of PPIs (48.7% vs 25%, p:0.002), especially gastropathy(44.5% vs 20%, p:0.001) and diffuse sessile polyps of gastric fundus(8.4% vs 1.7%,p:0.04). Most of histopathological changes were higher in long term users of PPIs. Diffuse sessile polyps of gastric fundus and fundic gland polyps were found in long term users of PPIs in 9.8%, 7.8% respectively, all of them were in negative helicobacter pylori patients. Long term use of PPIs was associated with an increased risk of dilation of fundic glands(OR:2.6[2.03-3.4],p:0.02),intestinal metaplasia (OR:3.8[0.8-7.6],p:0.001),parietal cell hyperplasia(OR:2.7[2.1- 3.6],p:0.02), and diffuse sessile polyps in gastric fundus(OR:1.9[0.3-3.1],p:0.04). Conclusion: Long term use of PPIs was associated with significant endoscopic and histopathologic changes of gastric mucosa, and further studies are required to establish the clinical significance of these changes and the safety of this available drug.[Full Text Article]